Back to Journals » Drug, Healthcare and Patient Safety » Volume 2

Profound thrombocytopenia after primary exposure to eptifibatide

Authors Norgard N, Badgley B

Published 21 September 2010 Volume 2010:2 Pages 163—167

DOI https://doi.org/10.2147/DHPS.S13239

Review by Single-blind

Peer reviewer comments 4


Nicholas B Norgard, Brian T Badgley
University at Buffalo, School of Pharmacy and Pharmaceutical Sciences, Buffalo, NY, USA

Abstract: Eptifibatide is a glycoprotein IIb/IIIa receptor antagonist used to reduce the incidence of ischemic events in patients with acute coronary syndromes and those undergoing percutaneous coronary intervention. A minority of patients given eptifibatide develop acute, profound thrombocytopenia (<20,000 cells/mm3) within a few hours of receiving the drug. This case report discusses a patient who developed profound thrombocytopenia within hours of receiving eptifibatide for the first time. The Naranjo algorithm classified the likelihood that this patient’s thrombocytopenia was related to eptifibatide as probable. Profound thrombocytopenia is an uncommon but clinically important complication of eptifibatide. This case report emphasizes the importance of monitoring platelet counts routinely at baseline and within 2–6 hours of eptifibatide administration.

Keywords: drug-induced thrombocytopenia, glycoprotein IIb/IIIa antagonists, eptifibatide, thrombocytopenia

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]